85 year old Mom has Dementia and headaches that began end of December and last all day. Any ideas?

Follow
Share

She was told her brain was shrinking when diagnosed about 8 years ago. Her behavior had become intolerable and after gall bladder surgery she was given meds that just did not work on her and made her hallucinate. Gerontologist put her on Remeron and Celexa and they worked great. Now he is weaning her off the Celexa to see if that is the culprit. Tested her sodium levels and they are fine.

We did a CT of brain today and she was dying with a headache by the time we were seen. Tylenol does nothing and Advil does nothing either which surprised me. Mom is on Coumadin so we have to watch INR for changes.

Has anyone else had this problem or solved it or just have an idea as to what could be done to help her? I have been trying to increase her intake of fluid as she does not drink much and gets angry when you try to push it a bit.

Any input on this would be appreciated!

This question has been closed for answers. Ask a New Question.
Find Care & Housing
5

Answers

Show:
Just about everyone I talk to that has a loved with with alzheimers tell me they have headaches. My mother does but not as bad as often as she did have them. We tried advil but her doctor said he didnt want her takind advil so he prescribled tramadol but this didnt work either. I have always heard if you could get rid of the alzheimers you can get rid of the headaches. She had all sorts of scans that didnt show anything. Hang in there we will get through this
Helpful Answer (1)
Report

Her headaches seem to be at the top of her head and sometimes she says it is at her neck. She is almost completely off the Citalopram (Celexa) now and the doctor has allowed her to use Advil and Tylenol but there is literally no change, the headaches have not stopped. We had a CT scan 6 days ago but the Gerontologist was not available to give me the results today as promised so I hope I hear them tomorrow. He told me that if the CT shows nothing then he will have to send us to a Neurologist for help with medication that may stop them.

Mom never had the headaches prior to the new medications being added in. Those medications were a life saver for us as Mom's behavior had become so horrible that we were not able to sleep at night and each day was pure hell. I hate to lose those medications but Mom cannot live any kind of decent life with headaches every single day. We have to find something that can work for us all.

Thank you for all your help, I never knew that seniors were prone to hydrocephalus!
Helpful Answer (0)
Report

Is she being followed by a neurologist? This needs to be followed by someone who can rule out various conditions like the sort of hydrocephalus that elders are prone to. My mom had terrible headaches that were found to be a side effect of agronox (spelling?) Dr also recommended pt massage the base of her neck as she was carrying much tension there. Good thoughts to you and your mom.
Helpful Answer (1)
Report

Are the headaches localized in any way?
Helpful Answer (0)
Report

I hate Coumadin. It does so much damage. Ask him about Plavix. Celexa in combination with Coumadin increase the risk of brain hemorrhage.
Talk to your doctor about using mirtazapine together with citalopram. Combining these medications can increase the risk of a rare but serious condition called the serotonin syndrome, which may include symptoms such as confusion, hallucination, seizure, extreme changes in blood pressure, increased heart rate, fever, excessive sweating, shivering or shaking, blurred vision, muscle spasm or stiffness, tremor, incoordination, stomach cramp, nausea, vomiting, and diarrhea. Severe cases may result in coma and even death.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.